Colorado, 2010

Hail and Damaging Winds in Colorado, July 20, 2010

July 20, 2010 · NWS PUB · 11 events in 5 counties and zones

wind gusts to near 85 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms pummeled portions of eastern Colorado with hail up to the size of golf balls...wind gusts to near 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 20, 2:13 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT TUE JUL 20 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR SVR TS MAINLY
THIS EVE. PLAINS CURRENTLY LOOKING QUITE CAPPED...WITH CIN ABOVE 100
J/KG E OF I-25. STATIONARY BOUNDARY IS LOCATED JUST S OF THE NM-CO
BORDER AND FOCUS THERE MAY STAY S OF OUR CWA. UPPER FORCING NO VERY
STRONG...BUT IT APPEARS A WEAK DISTURBANCE WILL MOVE OUT OF THE
DESERT SW THIS AFTERNOON...AND COMBINE WITH A QUICK-MOVING SHORT
WAVE MOVING THRU THE NRN ROCKIES LATE THIS AFTERNOON AND EVE.
BULK SHEARS NOT ALL THAT STRONG...IN THE 25-35 KT RANGE...BUT WITH
CAPES FROM 1000-2000 J/KG AND SOME RESIDUAL BOUNDARIES COULD
POTENTIALLY SEE A SUPERCELL OR TWO...ALTHO THE PRIMARY STORM MODE
SHOULD BE MULTICELLULAR. MAIN THREATS WILL BE WIND ALONG WITH SOME
MARGINAL SVR HAIL OVR THE I-25 CORRIDOR...AND PERHAPS SLIGHTLY
LARGER HAIL TO THE N AND E WHERE SHEAR AND INSTABILITY ARE A BIT
HIGHER. BUT THE LATTER WILL LIKELY HOLD OFF TIL THIS EVE DUE TO THE
STRONGER CAP. SHOULD SEE A DECENT COVG OF STORMS MOVE ACROSS THE CWA
FROM W TO E THIS EVE...WINDING DOWN LATE THIS EVE. SOME LOW CLOUDS
AGAIN POSSIBLE OVR THE NRN ZONES BY EARLY WED MORNING.

TOMORROW...SHOULD BE A TYPICAL JULY DAY WITH NEAR OR SLIGHTLY ABOVE
AVG TEMPS AND MONSOONAL MOISTURE TO CONTEND WITH IN THE AFTERNOON.
UPPER WINDS RELAX ON WED...SO MAIN FOCUS WILL SHIFT TOWARDS THE
THREAT OF LOCALLY HEAVY RAINFALL WITH AFTERNOON AND EVE STORMS.
PROGS INDICATE THAT THE SFC LOW WILL SET UP FARTHER TO THE N AND E
TOMORROW AFTERNOON...WITH FRONTAL BOUNDARY EXTENDING THRU CENTRAL
KS. THREAT FOR HEAVY RAINFALL WILL FALL MAINLY OVR THE NRN ZONES
INCLUDING EL PASO AND KIOWA COUNTIES. ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

SURFACE BOUNDARY REMAINS ALONG OR JUST NORTH OF THE ARKANSAS RIVER
THROUGH WED EVENING...WHICH SHOULD KEEP FOCUS FOR HEAVIER RAIN
OVER NORTHERN SECTIONS OF THE AREA. NOT MUCH IN THE WAY OF UPPER
LEVEL FEATURES TO KEEP STORMS GOING PAST MIDNIGHT...SO WILL TRIM
BACK POPS OVER MOST AREAS...KEEPING SOME ISOLATED TSRA OVER THE
SOUTHWEST AND CENTRAL MOUNTAINS...WHERE MID-LEVEL MOISTURE LOOKS
SLIGHTLY DEEPER. ON THURSDAY...MID LEVEL MOISTURE PLUME REMAINS
SOLIDLY IN PLACE OVER THE AREA...THOUGH SOUTHWEST FLOW ALOFT
GRADUALLY WORKS DOWN TO THE SURFACE AT MOST LOCATIONS BY
AFTERNOON...WITH SURFACE DEWPOINTS FALLING INTO THE 40S ACROSS THE
PLAINS. MODELS STILL DEVELOP FAIRLY WIDESPREAD PRECIP BY
EARLY EVENING...THOUGH SUSPECT STORM INTENSITY AND RAINFALL
POTENTIAL WILL BE LOWER THAN THE PAST FEW DAYS AS SURFACE
INSTABILITY LESSENS. CONTINUED TO UNDERCUT GUIDANCE MAX TEMPS THU
AFTERNOON...AS 700 MB TEMPS CHANGE LITTLE AND MOS CONTINUES ITS
WARM BIAS.

AIR MASS APPEARS TO DRY FRIDAY...AS WESTERLY FLOW INCREASES IN
RESPONSE TO WEAK UPPER TROUGH EJECTING INTO THE NORTHERN PLAINS.
OVER THE MOUNTAINS...BEST MOISTURE SHOULD REMAIN OVER SOUTHERN
SECTIONS...WHILE SOUTHERN EDGE OF DRIER AIR LIMITS STORM CHANCES
OVER CENTRAL MOUNTAIN ZONES. OVER THE PLAINS...RATHER DIFFUSE
FRONTAL BOUNDARY DROPS SOUTH DURING THE DAY...THOUGH BEST UPSLOPE
SURGE AND DEEPER MOISTURE SEEMS TO WAIT UNTIL FRIDAY EVENING TO
MOVE SOUTH. KEPT ISOLATED TO LOW END SCATTERED POPS OVER MOST
ZONES THROUGH FRIDAY EVENING...THOUGH MAY NEED TO INCREASE POPS
OVER THE PLAINS IF DEEPER MOISTURE CAN MAKE IT HERE IN TIME.
CONTINUED TO UNDERCUT GUIDANCE TEMPS SLIGHTLY FOR MAXES MOST
LOCATIONS.

FOR SATURDAY AND SUNDAY...PATTERN CONTINUES TO LOOK RATHER WET FOR
MOST OF THE REGION...WITH PERSISTENT UPSLOPE PUSHING 60F DEWPOINTS
TOWARD I-25 BY SUNDAY AFTERNOON...WHILE WEAK SOUTHERLY FLOW IN THE
MID AND UPPER LEVELS KEEPS AIR MASS FAIRLY MOIST OVER THE
MOUNTAINS. DIDN'T BOOST POPS TOO MUCH YET...THOUGH IF MODEL TRENDS
CONTINUE...MAY NEED HIGHER POPS MANY AREAS BOTH SAT AND SUN. FLOW
ALOFT WILL BE VERY WEAK BOTH DAYS...WITH SLOW MOVING STORMS AND
A THREAT FOR FLASH FLOODING. CLOUDS AND PRECIP SHOULD KEEP MAX
TEMPS BOTH DAYS COOLER THAN AVERAGE FOR A CHANGE.

SOUTHWEST FLOW ALOFT INCREASES SLIGHTLY EARLY NEXT WEEK...WITH
SOME MODEST DRYING SPREADING OVER THE AREA. STILL MORE THAN ENOUGH
MOISTURE FOR AT LEAST ISOLATED STORMS EACH DAY...WITH TEMPERATURES
WARNING BACK TO A LITTLE ABOVE SEASONAL NORMALS BY TUE.

&&

.AVIATION...WILL SEE A THREAT FOR TS WITH FREQUENT LTG...BRIEF
GUSTY WINDS...AND SMALL GR...OVR THE TAF SITES PARTICULARLY IN
THE 22Z-03Z TIME FRAME. DEPENDING ON TS COVERAGE...COULD ALSO SEE
SOME MVFR TO LOCALLY IFR CIGS EARLY WED MORNING...PARTICUALRLY FOR
KCOS AND NRN EL PASO COUNTY. MORE STORMS ARE EXPECTED WED
AFTERNOON. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/10
Hazardous weather outlook, Jul 20, 4:45 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
545 AM MDT TUE JUL 20 2010

COZ058>089-093>099-211145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
545 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS LATE THIS
MORNING AND SPREAD INTO THE ADJACENT PLAINS DURING THE AFTERNOON AND
EVENING.  THE MAIN THREATS WITH THUNDERSTORMS TODAY WILL BE LOCALLY
HEAVY RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP
TO 40 MPH.  HOWEVER...ONE OR TWO STORMS ACROSS THE SOUTHEAST PLAINS
COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...PRODUCING HAIL
UP TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...WITH THUNDERSTORMS MOST NUMEROUS OVER
AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAIN...GUSTY WINDS UP TO 50
MPH AT TIMES...HAIL UP TO THE SIZE OF NICKELS AND HAZARDOUS LIGHTNING
WILL BE THE PRIMARY METEOROLOGICAL THREATS WITH THUNDERSTORMS EACH
DAY. AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL OF
WIDESPREAD HEAVY RAINFALL SHOULD BE NOTED FROM SATURDAY INTO NEXT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT ACROSS THE SOUTHEAST PLAINS.

In the hours before

Special weather statement, Jul 20, 1:19 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT TUE JUL 20 2010

COZ081-082-084-085-202045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
219 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EXTREME WEST CENTRAL COLORADO SPRINGS...OR
NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST CENTRAL COLORADO SPRINGS.
  SCHRIEVER AFB.
  PETERSON AFB.
  FALCON.
  BLACK FOREST.
  AIR FORCE ACADEMY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ROSE
Special weather statement, Jul 20, 2:26 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT TUE JUL 20 2010

COZ071-074-075-202200-
SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-
326 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...
  EXTREME SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  EXTREME WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF SAN LUIS...OR 38 MILES SOUTHEAST
OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WESTON.
  STONEWALL.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ROSE
Special weather statement, Jul 20, 2:29 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT TUE JUL 20 2010

COZ094-202200-
EASTERN LAS ANIMAS COUNTY-
329 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANSON...OR 36 MILES EAST OF TRINIDAD. THIS
STORM WAS NEARLY STATIONARY.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ROSE

The radar

The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
July 20, 3:19 PM MST to 3:24 PM MST
Where
Las Animas County, 3.63 mi SSW of Stonewall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -105.040

Thunderstorm Wind, El Paso

When
July 20, 5:03 PM MST to 5:04 PM MST
Where
El Paso County, 2.79 mi E of (Aff)usaf Acdmy Colo
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
38.977, -104.818

Hail, El Paso

When
July 20, 5:11 PM MST to 5:16 PM MST
Where
El Paso County, 5.1 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.730

Thunderstorm Wind, El Paso

When
July 20, 5:11 PM MST
Where
El Paso County, 5.1 mi SSW of Black Forest
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.950, -104.730

Hail, El Paso

When
July 20, 5:22 PM MST to 5:27 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Hail, El Paso

When
July 20, 5:22 PM MST to 5:27 PM MST
Where
El Paso County, 4.45 mi SSW of Black Forest
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.960, -104.730

Hail, Prowers

When
July 20, 5:31 PM MST to 5:36 PM MST
Where
Prowers County, 3.54 mi WNW of Holly
Measured
1.75 in hail
Reported by
Public
Coordinates
38.070, -102.180

Hail, Prowers

When
July 20, 5:47 PM MST to 5:52 PM MST
Where
Prowers County, Hartman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.220

Hail, Prowers

When
July 20, 6:15 PM MST to 6:20 PM MST
Where
Prowers County, 12.01 mi NE of Hartman
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -102.060

Hail, Bent

When
July 20, 6:20 PM MST to 6:25 PM MST
Where
Bent County, 19.35 mi S of Las Animas
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.790, -103.220

Hail, Kiowa

When
July 20, 6:35 PM MST to 6:40 PM MST
Where
Kiowa County, 7.62 mi S of Towner
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.360, -102.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251200, 251209, 251202, 251210, 251201, 251208, 251203, 251204, 251206, 251205, 251207.